Michigan, 2003

High Wind in Michigan, February 11 to 12, 2003

February 11 to 12, 2003 · NWS DTX · 1 event in 1 county or zone

A short wave trough, associated with an arctic frontal boundary, moved through southern Lower Michigan during the late evening of the 11th. As this system moved across the region, it brought one to three inches of snowfall to eastern Michigan, with the exception of 4 to 5 inches along the Interstate 69 corridor from Owosso to Port Huron.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A short wave trough, associated with an arctic frontal boundary, moved through southern Lower Michigan during the late evening of the 11th. As this system moved across the region, it brought one to three inches of snowfall to eastern Michigan, with the exception of 4 to 5 inches along the Interstate 69 corridor from Owosso to Port Huron. High winds followed in the wake of the snowfall and even led to a brief period (one to two hours) of blizzard conditions. The poor driving conditions resulted in dozens of automobile accidents across the region, including a six-car pileup on Interstate 94 in Macomb County. Ten injuries (indirect) were reported as a result of the traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 11, 7:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 11, 7:51 PM EST, 3 hours 9 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
751 PM EST TUE FEB 11 2003

HAVE EXPANDED WINTER WEATHER ADVISORY TO THE NORTH ONE TIER /FNT/
BASED ON RADAR TRENDS FROM KGRR AND LATEST RUC MODEL. IN ADDITION
HAVE INCREASED SNOWFALL TOTALS IN THE M 59 CORRIDOR TO 3 TO 5
INCHES. THIS BASED ON EXPECTATION OF BEST FGEN FORCING TO CROSS THIS
REGION AND REPORT OF 5 INCHES OF SNOW IN MKE BETWEEN 5 AND 7 PM EST.
WILL POST 2 TO 4 INCH TOTALS FOR REMAINDER OF THE ADVISORY AREA. IN
THE SAGINAW VALLEY EXPECT 1 TO 2 INCHES.

.DTX...GALE WARNING...LAKES HURON AND ST CLAIR...TONIGHT AND
       WEDNESDAY.
       WINTER WEATHER ADVISORY MIZ060>063-068>070-075-076-082-083

OKEEFE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Feb 11, 7:40 PM EST, 3 hours 20 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR PORTIONS OF
SOUTHEAST LOWER MICHIGAN... ROUGHLY ALONG AND SOUTH OF INTERSTATE
69. AN INCREASING SNOW BAND IN WESTERN LOWER MICHIGAN IS EXPECTED TO
MOVE EASTWARD INTO SOUTHEAST MICHIGAN DURING THE EVENING BRINGING A
BRIEF BUT INTENSE PERIOD OF SNOWFALL TO PORTIONS OF THE REGION.
ACCUMULATIONS OF 3 TO 5 INCHES CAN BE EXPECTED IN A BAND BETWEEN
INTERSTATE 69 AND INTERSTATE 96... LARGELY IN PARTS OF LIVINGSTON...
OAKLAND... MACOMB... AND ST. CLAIR COUNTIES. SOUTH OF THERE...
EXPECT 2 TO 4 INCH ACCUMULATIONS... AND TO THE NORTH OF INTERSTATE
69 LOOK FOR 1 TO 3 INCH SNOW ACCUMULATIONS OVERNIGHT.

IN ADDITION...WINDS WILL FREQUENTLY REACH 25 TO 40 MPH AT TIMES THIS
EVENING. AND...IN THE AREAS SOUTH OF INTERSTATE 96 WINDS COULD EVEN
BRIEFLY GUST TO 40 TO 50 MPH. THIS WILL CREATE THE ADDITIONAL HAZARD
OF BLOWING AND DRIFTING SNOW...AND POSSIBLY NEAR BLIZZARD CONDITIONS
FOR A SHORT PERIOD OF TIME.

PLEASE SEE THE WINTER WEATHER MESSAGE ISSUED AT 728 PM FOR
ADDITIONAL DETAILS.

A GALE WARNING IS IN EFFECT FOR LAKE HURON AND LAKE ST. CLAIR.
PLEASE SEE THE LAKE HURON AND LAKE ST. CLAIR FORECASTS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE WARNING CONTINUES FOR WEDNESDAY MORNING. REFER TO THE LATEST
OPEN LAKE FORECAST FOR LAKE HURON IF YOU WANT GREATER DETAIL.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOWFALL REPORTS WILL BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

WAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Washtenaw

When
February 11, 11:00 PM EST to February 12, 2:00 AM EST
Where
Washtenaw forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340607.